Nebraska, 2013

Hail in Nebraska, April 17, 2013

April 17, 2013 · NWS OAX · 1 event in 1 county or zone

Scattered thunderstorms moved across eastern Nebraska and southwest Iowa during the morning of April 17th. The storms developed well north of a stationary front as low pressure aloft moved from the southern Rockies toward the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms moved across eastern Nebraska and southwest Iowa during the morning of April 17th. The storms developed well north of a stationary front as low pressure aloft moved from the southern Rockies toward the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 17, 5:26 AM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 17, 5:26 AM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
626 AM CDT WED APR 17 2013

.AVIATION...

12Z TAFS FOR KOMA...KLNK...KOFK.

SHRA AND TSRA HAVE INCREASED OVER THE AREA SINCE 06Z...AND SOME
MVFR CEILINGS DEVELOPED. THERE SHOULD CONTINUE TO BE A DECREASE
IN CEILINGS THIS MORNING WITH SOME IFR CONDITIONS POSSIBLE INTO
THE EARLY AFTERNOON. CEILINGS SHOULD BE MOSTLY IFR LATER THIS
AFTERNOON AND INTO THE OVERNIGHT. NORTH WINDS ARE ALSO EXPECTED
TO INCREASE TONIGHT AND A RAIN/SNOW MIX MAY OCUR AT KOFK.

MILLER

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT WED APR 17 2013/

DISCUSSION...
MAIN FORECAST CONCERN IS PRECIPITATION EVENT THAT IS BEGINNING IN
THE EARLY MORNING HOURS.  SUBJECTIVE 00Z UPPER AIR ANALYSIS
INDICATES UPPER LOW CENTERED IN SOUTHWEST MT/EASTERN ID...WITH ONLY
WEAK 500MB HEIGHT FALLS OF 30M IN NV AND HEIGHT RISES ELSEWHERE
ACROSS THE WESTERN AND CENTRAL CONUS.  115KT UPPER-LEVEL JET STREAK
EXTENDED FROM SOUTHERN CA INTO NORTHEAST SD...WITH 100KT JET BEHIND
THE LOW ALONG THE NORTH PACIFIC COAST.  850MB/MID-LEVEL LOW WAS
CENTERED IN THE 4 CORNERS REGION...WITH BOUNDARY EXTENDING FROM
THERE ACROSS NORTHERN KS TO THE MO/IA BORDER. WARM SECTOR SOUTH OF
THE FRONT WAS MOISTENING FROM THE TX BIG BEND TO NORTH CENTRAL OK TO
NORTHEAST KS...WITH 850MB DEWPOINTS 8C OR GREATER IN THAT AREA AND
12C OR HIGHER IN MUCH OF THAT AREA.  700-500MB LAPSE RATES WERE
STEEPENING ACROSS THE SOUTHERN TO CENTRAL PLAINS...WITH 20C TEMP
DIFFERENCES AS FAR NORTH AS CENTRAL KS/SOUTHWEST MO.  SURFACE LOW AT
08Z WAS CENTERED IN NORTHEAST NM...WITH NORTHEAST WINDS ACROSS MUCH
OF THE CENTRAL PLAINS AS SURFACE WARM FRONT REMAINED WELL
SOUTH...NEAR THE TX/OK BORDER INTO CENTRAL AR.

MAIN FORECAST CONCERNS INCLUDE HOW MUCH PRECIPITATION WILL
FALL...WHERE AND WHEN FROZEN PRECIPITATION MAY FALL...AND POTENTIAL
FOR THUNDERSTORMS TODAY AND THIS EVENING.  STORMS SHOULD OVERSPREAD
MUCH OF THE CWA BEFORE 12Z...AND CONTINUE TO OVERSPREAD ALL BUT THE
NORTHWESTERNMOST CWA THROUGH THE MORNING.  WITH SKINNY PROFILE OF
MUCAPE...AND WEAK SHEAR IN THE ELEVATED LAYER...SEVERE WEATHER IS
NOT A THREAT THIS MORNING...THOUGH A FEW OF THE STRONGER PULSES
COULD PRODUCE SMALL HAIL.  RAIN IN THE EXTREME NORTHWEST CWA MAY MIX
WITH SNOW THIS MORNING...BUT EXPECT NO ACCUMULATION AS TEMPERATURES
HOLD ABOVE FREEZING.  IN THE 850MB WARM SECTOR...EFFECTIVE SHEAR
WILL INCREASE THROUGH THE AFTERNOON TO AROUND 25-35KT...AND MUCAPE
SHOULD REACH 500-1000 J/KG IN THE WARM SECTOR /PER FORECAST
SOUNDINGS NEAR KFNB/.  STORMS WILL REMAIN WELL ELEVATED ABOVE ABOUT
900-850MB...BUT A FEW HAILERS ARE POSSIBLE IN THAT ENVIRONMENT THIS
AFTERNOON INTO THE EVENING.

PRECIPITATION IN THE NORTHWEST CWA SHOULD START TO MIX WITH SNOW
AGAIN LATER IN THE EVENING...CHANGING TO ALL SNOW LATE TONIGHT AS
THE RAIN/SNOW MIX LINE ADVANCES TO ROUGHLY SIOUX CITY TO YORK.
ACCUMULATIONS OVERNIGHT MAY REACH 1-2 INCHES...BUT WITH WARM
SURFACES...EXPECT SOME COMPACTION AND MELTING OF THE SNOW THAT
FALLS.  COLD AIR ADVECTION WILLL CONTINUE THROUGH THE DAY AS THE
COLDER AIR SPILLS IN BEHIND THE EXITING UPPER LOW...CHANGING
PRECIPITATION SLOWLY TO A RAIN/SNOW MIX BY THURSDAY EVENING ACROSS
THE REST OF THE AREA.  STILL THINK THAT DAYTIME APRIL INSOLATION
WILL LIMIT ACCUMULATION POTENTIAL...EVEN IN THE COLDER
NORTHWEST...AND MAY SEE JUST AN ADDITIONAL INCH OR SO OF
ACCUMULATION THROUGH THE DAY.  SYSTEM WILL EXIT THE AREA THROUGH
THURSDAY NIGHT...WITH A FINAL DUSTING OF LIGHT SNOW LIKELY ACROSS
THE AREA.

CURRENT FORECAST IS FOR A STORM TOTAL OF 2-4 INCHES IN THE NORTHWEST
CWA...AND LESS THAN AN INCH ELSEWHERE.  SNOW WILL FALL OVER 48
HRS...LIKELY ACCUMULATING MAINLY IN THE OVERNIGHT/EARLY MORNING
PERIODS TONIGHT AND THURSDAY NIGHT.  WINDS WILL BE GUSTY...BUT WET
NATURE OF SNOW SHOULD PREVENT MUCH IN THE WAY OF BLOWING/DRIFTING
CONCERNS. GIVEN ALL THESE FACTORS...AS WELL AS LATER SECOND PERIOD
ONSET OF ACCUMULATING SNOW...HAVE OPTED TO ISSUE NO HEADLINES FOR
THE AREA AT THIS TIME.

FOLLOWING THE UPPER LOW...WARM AIR ADVECTION RETURNS TO THE AREA BY
FRIDAY MORNING...AND TEMPERATURES SHOULD RECOVER RATHER QUICKLY FOR
THE WEEKEND.  BEGINNING SATURDAY NIGHT...UNSETTLED WEATHER IS
PROGGED TO BEGIN AGAIN...WITH A WEAK WAVE ON SATURDAY NIGHT/SUNDAY
BRINGING PRECIP POTENTIAL...FOLLOWED BY A STRONGER WAVE AROUND
MONDAY/MONDAY NIGHT THAT WILL ALSO DRAG COLDER AIR BACK INTO THE
AREA.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Apr 17, 3:10 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CDT WED APR 17 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-172315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS WILL CONTINUE ACROSS MOST OF EASTERN
NEBRASKA AND WESTERN IOWA TODAY. STORMS THIS MORNING ARE NOT
EXPECTED TO BE SEVERE...THOUGH A FEW STORMS MAY CONTAIN SMALL
HAIL. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING IN SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA...WITH LARGE HAIL THE PRIMARY HAZARD.

AS COLDER AIR REACHES NORTHEAST NEBRASKA...RAIN IS EXPECTED TO
CHANGE TO A RAIN-SNOW MIX PERIODICALLY TODAY...THEN CHANGE TO SNOW
LATER TONIGHT. AN INCH OR TWO OF SNOW ACCUMULATION IS POSSIBLE
THROUGH TONIGHT...WEST OF A LINE FROM WAYNE TO COLUMBUS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR PERIODS OF ACCUMULATING SNOW WILL CONTINUE IN
NORTHEAST NEBRASKA THROUGH THURSDAY AND THURSDAY NIGHT...WITH SNOW
POSSIBLY MIXING WITH RAIN AT TIMES ON THURSDAY. PRECIPITATION
WILL CHANGE FROM RAIN TO SNOW ELSEWHERE ACROSS THE AREA BY
THURSDAY EVENING. STORM TOTAL ACCUMULATIONS OF 2 TO 4 INCHES OF
SNOW ARE POSSIBLE NORTHWEST OF A LINE FROM WAYNE TO
COLUMBUS...WITH AN INCH OR LESS ELSEWHERE. GUSTY NORTHWEST WINDS
ALSO ARE LIKELY ON THURSDAY...WITH GUSTS UP TO 25 TO 35 MPH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MAYES

In the hours before

Local storm report, Apr 17, 7:03 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
803 AM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       5 N CRETE               40.70N 96.96W
04/17/2013  M0.50 INCH       SEWARD             NE   CO-OP OBSERVER

&&

J-E.KLISH
Special weather statement, Apr 17, 7:42 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
842 AM CDT WED APR 17 2013

IAZ090-NEZ068-089>092-171415-
FREMONT IA-JOHNSON NE-GAGE NE-NEMAHA NE-OTOE NE-PAWNEE NE-
842 AM CDT WED APR 17 2013

...SPECIAL WEATHER STATEMENT...

AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF STERLING...OR 18 MILES EAST
OF BEATRICE...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PEAS AND HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...TECUMSEH...STERLING...COOK...JOHNSON...TALMAGE...
DUNBAR...BROCK...BURR...JULIAN...CRAB ORCHARD AND LORTON VILLAGE.

LAT...LON 4037 9655 4079 9600 4078 9590 4058 9567
      4058 9575 4059 9576 4058 9578 4056 9576
      4053 9577 4021 9636
TIME...MOT...LOC 1340Z 229DEG 59KT 4034 9642

FOBERT
Special weather statement, Apr 17, 7:59 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
859 AM CDT WED APR 17 2013

IAZ069-079-080-090-NEZ067-068-171430-
FREMONT IA-MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-CASS NE-OTOE NE-
859 AM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT...MILLS...
SOUTHWESTERN POTTAWATTAMIE...WEST CENTRAL MONTGOMERY...EASTERN CASS
AND NORTHEASTERN OTOE COUNTIES UNTIL 930 AM CDT...

AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR UNION...OR 31 MILES SOUTH OF OMAHA...
MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENWOOD...MALVERN...PACIFIC JUNCTION...MURRAY...EMERSON...UNION...
NEHAWKA...TABOR...SILVER CITY...THURMAN...HASTINGS AND HENDERSON.

LAT...LON 4069 9591 4083 9608 4126 9555 4106 9531
TIME...MOT...LOC 1354Z 227DEG 50KT 4082 9592

FOBERT
Special weather statement, Apr 17, 8:53 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
953 AM CDT WED APR 17 2013

IAZ090-NEZ068-090>092-171530-
FREMONT IA-JOHNSON NE-NEMAHA NE-OTOE NE-PAWNEE NE-
953 AM CDT WED APR 17 2013

...SPECIAL WEATHER STATEMENT...

AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SERIES OF STRONG THUNDERSTORMS NEAR TECUMSEH...OR 24 MILES EAST OF
BEATRICE... MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PEAS AND HEAVY RAIN WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...TECUMSEH...SIDNEY...HAMBURG...PERU...FARRAGUT...
RIVERTON...JOHNSON...TALMAGE...BROCK...ELK CREEK...LEWISTON...
STEINAUER...JULIAN AND LORTON VILLAGE.

LAT...LON 4029 9646 4087 9567 4066 9540 4058 9553
      4059 9576 4058 9578 4052 9575 4052 9570
      4056 9569 4056 9567 4056 9567 4052 9566
      4051 9569 4049 9568 4012 9627
TIME...MOT...LOC 1450Z 228DEG 51KT 4029 9627

FOBERT
Special weather statement, Apr 17, 9:20 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1020 AM CDT WED APR 17 2013

IAZ079-090-NEZ067-068-171545-
FREMONT IA-MILLS IA-CASS NE-OTOE NE-
1020 AM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT...
SOUTHWESTERN MILLS...SOUTHEASTERN CASS AND EASTERN OTOE COUNTIES
UNTIL 1045 AM CDT...

AT 1017 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TALMAGE...OR 36 MILES WEST OF TARKIO...
MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...UNION...TABOR...DUNBAR...THURMAN...RANDOLPH AND
LORTON VILLAGE.

LAT...LON 4052 9606 4062 9618 4106 9567 4087 9542
TIME...MOT...LOC 1517Z 225DEG 50KT 4062 9603

FOBERT
Special weather statement, Apr 17, 9:51 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1051 AM CDT WED APR 17 2013

IAZ090-NEZ067-068-089>092-171645-
FREMONT IA-CASS NE-JOHNSON NE-GAGE NE-NEMAHA NE-OTOE NE-PAWNEE NE-
1051 AM CDT WED APR 17 2013

...SPECIAL WEATHER STATEMENT...

AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SERIES OF STRONG THUNDERSTORMS OVER SOUTHEAST NEBRASKA NEAR
ODELL...WEST OF PAWNEE CITY AND NEAR NEBRASKA CITY MOVING NORTHEAST
AT 50 MPH.

HAIL UP TO THE SIZE OF PEAS OR DIMES WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...TECUMSEH...WYMORE...SIDNEY...HAMBURG...STERLING...
BLUE SPRINGS...ODELL...COOK...RIVERTON...JOHNSON...TALMAGE...UNION...
DUNBAR...THURMAN...FILLEY...BROCK...BARNESTON...ELK CREEK AND
BURCHARD.

LAT...LON 4002 9691 4093 9584 4088 9574 4071 9550
      4058 9567 4058 9578 4052 9575 4000 9644
      4000 9689
TIME...MOT...LOC 1545Z 224DEG 66KT 3999 9678

FOBERT

The radar

The Omaha radar (KOAX), 83 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otoe

When
April 17, 10:00 AM CST
Where
Otoe County, 0.87 mi NE of Nebraska City Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.680, -95.860

Pea to dime-size hail covered the ground in the Nebraska City area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435557.